The Real Cost of Medication Errors
Healthcare professionals around the world have been concerned by alarming medical error statistics in recent studies, particularly those involving medications. Errors involving incorrect dosing, dispensing, or administration of medications are one of the leading causes of medical errors worldwide.
We often discuss the cost of these errors in terms of dollars — mounting expenses from corrective therapies, readmissions, additional tests. But if you take a look at the most impactful statistics, the numbers do not reflect dollars, but patient lives:
- 2,500 patients in the Kingdom of Saudi Arabia die every year due to medical errors, according to the Saudi Gazette.
- 36,000 estimated deaths occur annually in Korea due to medical errors or healthcare-related adverse events, as reported by Sisa Press.
- Every 3 minutes, 2.47 Brazilian patients die in a hospital due to preventable errors, according to a study by the Faculdade de Medicina da UFMG (Federal University of Minas Gerais) and the IESS (Institute for Health studies).
- 11% of all deaths in Australia are the result of preventable medical errors in hospitals, report government studies.
- 10% of all U.S. deaths are due to preventable medical mistakes, notes a U.S. News & World Report review of a Johns Hopkins study. That translates to up to 100,000 deaths a year.
Medical errors involving drugs are a global problem. Several patients and advocacy groups have been sharing their stories and hoping to drive local policy changes to help with identification and reduction of medication errors.
Grace, Adam, and Andrew: Prompting Calls for More Safety Checks from Australia to North America
There are many stories of medication errors in which the family of the injured patient has called for change in healthcare and pharmacy procedures following the incidents, but has not yet seen any direct results.
Grace, a 6-week-old infant in Sydney, Australia, was taking Zantac for acid reflux when she suddenly started sleeping so soundly that her mother frequently could not wake her to eat. A homecare nurse on a routine visit discovered that for four days Grace had been taking an inappropriately high dose for her age and weight — 10 ml instead of the recommended maximum 1 ml. As the medicine contained alcohol, the infant was essentially drunk, the nurse said.
When Grace’s mother initially went to have the prescription filled, pharmacists noted the unusually high dose and seemed confused by it, she reported. Nonetheless, the pharmacy did not question the prescribing physician or warn her against filling the script. It will take time to know if the overdose will have any lasting effects on Grace. Read more about her story.
Adam, a 4-year-old boy from Saskatoon, Saskatchewan, took risperidone for ADHD until he started losing motor skills and slobbering. The symptoms were determined to be a temporary side effect of the medication that would eventually go away. But the symptoms persisted, and when it was time to renew Adam’s prescription, his doctor discovered that instead of filling the prescribed 0.3 ml dose, the pharmacist had given Adam 3 ml, or 10 times what was appropriate.
Adam now requires frequent kidney and liver tests to make sure he has no lasting damage from the long-term overdose. Read more about his story.
Andrew, an 8-year-old boy from Ontario, had been diagnosed with parasomnia. He took the same medication for over a year with no incident, until one morning, after taking the first dose from a new refill, he was found to have died in his sleep. The coroner determined Andrew died of an overdose of muscle relaxant, which it turned out, was the type of medication in his refill bottle, rather than the prescribed sleep medication he was supposed to have.
Whereas Grace and Adam’s families’ calls for change were limited largely to their local pharmacies and physicians, Andrew’s mother has since been lobbying the Ontario government to make error-tracking tools mandatory at all pharmacies and dispensaries in the province. Read more about his story.
Martha’s Story: Lithium Reaction
Martha, a 22-year-old Canadian woman from Ontario, went to bed one night and never woke up. Her death was attributed to natural causes.
Her parents could not accept that a woman that young could simply die of natural causes, so they investigated her medical history themselves. Her parents uncovered that Martha had been taking lithium for bipolar disorder and that her dose had been increased shortly before her death. This, despite the fact that a previous doctor had noted in her chart that she should not be prescribed lithium due to low potassium. Martha also had undergone several EKGs, revealing she had a congenital heart defect for which lithium was contraindicated. But she was unaware of it because the cardiologist had a policy of not reporting test results until the patient’s next visit. She never made a follow-up appointment.
Her parents, armed with this information, lobbied for change. And while the results weren’t sweeping, they did achieve the following:
- The cardiologist who treated their daughter was instructed to read all tests immediately and contact patients with the results
- The coroner’s office issued a recommendation that all patients being prescribed psychotropic drugs have a cardiology examination first
- The coroner’s office also began reporting all adverse drug reactions it uncovered to Health Canada
Read more about Martha’s story.
Emily’s Story: IV Compounding Error
Emily, a nearly 2-year-old cancer survivor from Cleveland, Ohio, went to the hospital for what was to be her final chemotherapy treatment. Instead she quickly descended into illness, with a debilitating headache and vomiting. She was shortly put on life support and died.
It turned out that instead of being given a standard IV bag with less than 1% sodium chloride solution, she had been given an IV bag compounded by a pharmacy technician that contained 23.4% concentrated solution. That inappropriately high dose was fatal, and Emily died mere days before her planned second birthday and “cancer-free” party.
Her parents subsequently started a foundation in her name with a mission to raise awareness of preventable medication errors, create educational materials and other supports for healthcare professionals, collaborate with patient safety programs and solutions manufacturers, lobby for medication safety regulations, and more in Ohio and surrounding states, as well as at the federal level.
Read more about Emily’s story.
You may also like:
According to a recent Centers for Disease Control (CDC) report, 63% of accidental deaths in the U.S. are attributed to some form of opioid use or misuse. Mounting concern over the national crisis of opioid abuse and overutilizatio...
Two recent studies took a closer look at the question of whether antibiotics prevent postoperative complications after third molar surgery. Both found that there are fewer postoperative complications after using antibiotics.
Heads up! Risk Evaluation and Mitigation Strategies, or REMS, have been referenced in a number of recent industry discussions and could present significant challenges to the practice and business of pharmacy over the next several ...
Stay in the Know
Sign up to start receiving notifications via email of our upcoming webinars!